Hail, Fall River
- When
- August 28, 7:30 PM MST to 7:50 PM MST
- Where
- Fall River County, Hot Springs
- Measured
- 1.5 in hail
- Property damage
- $250,000
- Reported by
- COOP Observer
- Coordinates
- 43.430, -103.480
A severe thunderstorm developed near Hot Springs and merged with another storm over Custer County. Large hail and strong wind gusts were reported from Hot Springs to Fairburn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed near Hot Springs and merged with another storm over Custer County. Large hail and strong wind gusts were reported from Hot Springs to Fairburn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 28, 2:10 PM MST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 310 PM MDT WED AUG 28 2013 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 310 PM MDT WED AUG 28 2013 CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY NOW STRETCHING FROM FAR NORTHEASTERN WY THROUGH FAR SOUTHERN SD. UPPER LEVEL ANALYSIS HAS HIGH PRESSURE OVER THE CENTRAL AND SOUTHERN PLAINS...WITH RIDGE EXTENDING NORTHWARD INTO THE NORTHERN PLAINS AND UPPER MIDWEST. UPPER TROF IS IN PLACE OFF THE PACIFIC NW COAST. WEAK SOUTHWESTERLY FLOW ALOFT REMAINS OVER THE ROCKIES INTO THE NORTHERN HIGH PLAINS. SKIES ARE MOSTLY SUNNY/PARTLY CLOUDY ACROSS THE AREA. IMBEDDED ENERGY IN THE FLOW ALOFT CONTINUES TO BRING MOSTLY ISOLATED SHOWER AND THUNDERSTORM ACTIVITY RIGHT NOW ACROSS PORTIONS OF WESTERN INTO CENTRAL SD. TEMPS RANGE FROM THE 80S OVER THE BLACK HILLS TO THE MID 90S OVER PORTIONS OF NORTHEASTERN WY AND SOUTH CENTRAL SD. WITH DEWPOINTS AROUND 70...HEAT INDICIES OVER PORTIONS OF FAR SOUTH CENTRAL SD ARE NEAR 100 RIGHT NOW. WILL TRIM BACK HEAT ADVISORY FOR LATE THIS AFTERNOON TO COVER JUST TRIPP COUNTY. HOT CONDITIONS WILL PERSIST OVER THE AREA THROUGH THE END OF THE WEEK AS A STAGNANT WEATHER PATTERN REMAINS ACROSS MUCH OF THE CONUS. FOR LATE TODAY AND INTO TONIGHT...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...MAINLY TO THE NORTH OF THE FRONTAL BOUNDARY FROM FAR NORTHEASTERN WY AND EASTERN MT THROUGH MUCH OF WESTERN SD AND ND. THE BEST INSTABILITY IS PROGGED TO BE ACROSS NORTHWESTERN SD AGAIN LATE THIS AFTERNOON AND EVENING...WITH SHEAR MOST FAVORABLE ACROSS FAR NORTHERN SD INTO ND. THE BETTER THREAT FOR SEVERE STORMS WILL GENERALLY BE ACROSS ND...BUT ISOLATED STRONG TO SEVERE STORMS ARE CERTAINLY POSSIBLE...ESPECIALLY TO THE NORTH OF THE BLACK HILLS. ACTIVITY SHOULD TAPER OFF OVERNIGHT...BUT COULD LINGER OVER FAR NORTHWESTERN SD UNTIL LATE TONIGHT. LOWS WILL BE IN THE 60S AND LOWER 70S...WITH SOME 50S ACROSS THE HIGHER BLACK HILLS. FRONTAL BOUNDARY WILL SLOWLY DRIFT NORTH AND EAST LATER TONIGHT AND THURSDAY...ALLOWING FOR DRIER AND HOTTER CONDITIONS FOR MOST AREAS ON THURSDAY. WILL KEEP A SLIGHT CHANCE FOR A LATE DAY THUNDERSTORM OVER THE BLACK HILLS. OTHERWISE...DRY CONDITIONS ARE EXPECTED FOR THURSDAY AND THURSDAY NIGHT AS RIDGE SHIFTS FURTHER NORTH AND WEST ACROSS THE REGION. HIGHS WILL BE IN THE 90S TO AROUND 100 ACROSS THE PLAINS...WITH SOME 80S OVER THE BLACK HILLS. A HEAT ADVISORY MAY BE NEEDED FOR FAR EASTERN PORTIONS OF THE AREA THURSDAY AFTERNOON...BUT WILL LET MID SHIFT HAVE ANOTHER LOOK AT IT. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 310 PM MDT WED AUG 28 2013 UPPER LEVEL RIDGING WILL PERSIST ACROSS THE CWA THROUGH SATURDAY BRINGING HOT WEATHER WITH PERIODIC CHANCES FOR TSRA. AN UPPER WAVE WILL CROSS NORTH DAKOTA THROUGH SATURDAY...WITH AN ASSOCIATED COLD FRONT BRINGING COOLER TEMPERATURES FOR SUNDAY. STRONG UPPER RIDING WILL BUILD BACK IN FOR THE WORK WEEK RESULTING IN DRY CONDITIONS AND ABOVE AVERAGE TEMPERATURES. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING ISSUED AT 310 PM MDT WED AUG 28 2013 ISOLATED TO SCATTERED TSRA WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH THURSDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR SDZ049. WY...NONE. && SHORT TERM...26 LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 336 AM MDT WED AUG 28 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 336 AM MDT (436 AM CDT) WED AUG 28 2013 ...HEAT ADVISORY TODAY OVER CENTRAL AND PORTIONS OF WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY VALUES WILL RESULT IN HEAT INDEX VALUES OF OVER 100 DEGREES OVER CENTRAL INTO PORTIONS OF WESTERN SOUTH DAKOTA TODAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THESE STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL...PARTICULARLY OVER PORTIONS OF WESTERN SOUTH DAKOTA NORTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK HILLS. SEVERE WEATHER IS NOT EXPECTED. ON FRIDAY...SCATTERED THUNDERSTORMS WILL BE POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH A FEW STORMS MAY HAVE THE POTENTIAL TO BECOME STRONG WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
744 PM MDT WED AUG 28 2013
SDZ041-290215-
FALL RIVER SD-
744 PM MDT WED AUG 28 2013
...STRONG THUNDERSTORM OVER SOUTHERN FALL RIVER COUNTY...
AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARDMORE...OR 25 MILES SOUTHEAST OF
EDGEMONT...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ARDMORE AND RUMFORD...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4300 10363 4299 10388 4300 10391 4326 10372
4306 10303 4299 10325 4299 10362
TIME...MOT...LOC 0143Z 221DEG 21KT 4301 10358
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
821 PM MDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST DEWEY 43.53N 104.04W
08/28/2013 E60 MPH CUSTER SD TRAINED SPOTTER
WINDS LIKELY OVER 60 MPH. ACCOMPANIED BY QUARTER SIZE
HAIL AND HEAVY RAIN.
0800 PM HAIL DEWEY 43.53N 104.04W
08/28/2013 E1.00 INCH CUSTER SD TRAINED SPOTTER
ACCOMPANIED BY HEAVY RAIN AND VERY STRONG WINDS.
&&
DBARBERThe Rapid City radar (KUDX), 93 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball size hail broke a pickup truck window at the Cold Brook Reservoir campground.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470781, 470779, 470783.